Alert archive / North Dakota / Flash Flood Warnings in 2010

Flash Flood Warning 9, NWS Grand Forks, ND

May 29, 2010Pembina County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at May 29, 2010, 6:27 PM CDT for Pembina County, North Dakota. It took effect at May 29, 2010, 6:32 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2010, 6:27 PM CDT (23:27 UTC)
In effect from
May 29, 2010, 6:32 PM CDT
Expired
May 30, 2010, 6:00 AM CDT
In force
11 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 150 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.5 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2010-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2010-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 353 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1810 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

544 
WGUS53 KFGF 292332
FFWFGF
NDC067-301100-
/O.NEW.KFGF.FF.W.0009.100529T2332Z-100530T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
627 PM CDT SAT MAY 29 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 600 AM CDT SUNDAY

* AT 627 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY
  RAINS CAUSED BY THUNDERSTORMS THAT WERE FORMING AND RE-DEVELOPING  
  OVER NORTHEAST PEMBINA COUNTY. THE RADAR IS ESTIMATING RAINFALL    
  RATES IN THE 2 INCH PER HOUR RANGE.  


* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING                       
  INCLUDE...AKRA...BATHGATE...HAMILTON AND JOLIETTE.

THE FOLLOWING STREAMS ARE INCLUDED IN THE WARNING...TONGUE RIVER...
BIG SLOUGH...ST. VINCENT AND PEMBINA RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 4896 9725 4878 9718 4871 9779 4897 9756

$$

WJB
2 follow-up statements
765 
WGUS73 KFGF 300430
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1124 PM CDT SAT MAY 29 2010

NDC067-301100-
/O.CON.KFGF.FF.W.0009.000000T0000Z-100530T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PEMBINA ND-
1124 PM CDT SAT MAY 29 2010

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
FOR NORTHERN PEMBINA COUNTY...

AT 1124 PM CDT...RAINFALL IS SCANT OVER THE WARNED AREA...BUT 
PREVIOUS TOTALS OF SEVERAL INCHES AND THE PROSPECT OF SOME 
ADDITIONAL OVERNIGHT RAINFALL WILL KEEP THE FLOODING THREAT INTACT. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
PEMBINA...AKRA...BATHGATE...HAMILTON AND JOLIETTE.

DOPPLER RADAR ESTIMATES THAT UP TO 5 INCHES OF RAIN HAS ALREADY 
FALLEN OVER NORTHEAST PEMBINA COUNTY...WITH MORE RAIN LIKELY TO FALL 
OVER THE COUNTY OVERNIGHT.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 4895 9725 4878 9718 4871 9779 4897 9756

$$

WJB
337 
WGUS73 KFGF 301037
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
535 AM CDT SUN MAY 30 2010

NDC067-301100-
/O.CON.KFGF.FF.W.0009.000000T0000Z-100530T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PEMBINA ND-
535 AM CDT SUN MAY 30 2010

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
NORTHERN PEMBINA COUNTY...

SIGNIFICANT FLOODING CONTINUES IN THE PEMBINA AREA...WITH AROUND 7 
INCHES OF RAIN REPORTED IN THE CITY. THEREFORE...ONCE THIS FLASH 
FLOOD WARNING EXPIRES...AN AREAL FLOOD WARNING WILL BE ISSUED FOR 
THE REGION AROUND 6 AM WITH SIGNIFICANT OVERLAND FLOODING OCCURRING 
IN ADDITION TO ROAD CLOSURES TODAY LIKELY.

THE FOLLOWING STREAMS ARE INCLUDED IN THE WARNING...TONGUE RIVER...
BIG SLOUGH...ST. VINCENT AND PEMBINA RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 4895 9725 4878 9718 4871 9779 4897 9756

$$
DK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:24 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 29, 2:24 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
224 PM CDT SAT MAY 29 2010

.DISCUSSION...FORECAST CHALLENGE CONCERNS TEMPERATURES AND PCPN CHANCES.
MODELS OVERALL IN FAIR AGREEMENT WITH MAIN SURFACE FEATURES AND
MASS FIELDS HOWEVER WILL LEAN TOWARDS GFS FOR DETAILS AS NAM
INITIALIZED POOR WITH QPF SHOWING TOO MUCH PCPN UNDER CAP.

CURRENTLY COLD FRONT IN CENTRAL/WESTERN DAKOTAS AND SHOULD REACH
WESTERN FA BETWEEN 21-00Z. ASSOCIATED LOW PRESSURE CENTER JUST NE
OF KBIS SHOULD LIFT NORTH THIS AFTERNOON ALONG FRONT AS WEAK MID
LEVEL IMPULSE OVER SW ND ALSO LIFTS NORTH. CURRENT CONVECTION
MAINLY POST FRONTAL ON BACK EDGE OF CAP. MAIN QUESTION IS WHEN
WILL CAP BREAK ALLOWING FOR DEEP CONVECTIVE INITIATION ALONG BOUNDARY.
CAP CURRENTLY QUITE STRONG ACROSS SE QUARTER OF ND AND WILL TAKE
SOME TIME TO OVERCOME. APPEARS BEST POTENTIAL WILL BE ACROSS NW FA
WITH FAVORED LOW LEVEL CONVERGENCE WITH SURFACE LOW...OUTFLOW
BOUNDARY ACROSS NE ND AND CLOSER TO EDGE OF CAP WITH APPROACH OF
NEXT IMPULSE OVER CENTRAL HIGH PLAINS THIS EVENING. ANOTHER AREA THAT
BARES WATCHING FOR LATER TONIGHT WILL BE CONVECTION EXPECTED TO
FIRE ACROSS CENTRAL PLAINS NEAR SURFACE LOW AND ENTRANCE REGION OF
UPPER JET. THIS CONVECTION EXPECTED TO PROPAGATE NNE. LOW LEVEL
JET NOT REAL IMPRESSIVE OVERNIGHT SO HOW FAR N THIS COMPLEX GETS
BEFORE WEAKENING SOMEWHAT IN QUESTION BUT COULD AFFECT SOUTHERN
AND EASTERN FA LATE TONIGHT. WITH TWO AREAS TO MONITOR AND CAP
BREAK DOWN CONSIDERATIONS WILL CONTINUE WITH BROAD LIKELY POPS
INCREASING POPS ONLY ACROSS DVL BASIN. WITH PRECIPITABLE H20
VALUES >1.50 INCHES WILL NEED TO MONITOR STRONGER STORM TRENDS AS
FLASH FLOOD GUIDANCE LOW ACROSS DVL BASIN.

EXPECT EARLY MORNING CONVECTION TO LIFT N AND EAST DURING THE
MORNING HOURS FROM VALLEY EAST WITH FRONT CLEARING FAR EASTERN FA
BY 18Z. IN WAKE OF CFP COLUMN DOES DRY HOWEVER MOIST LAYER AND
LOWERING CONVECTIVE TEMPERATURES SHOULD ALLOW FOR CU DEVELOPMENT.
WITH COLD ADVECTION TEMPERATURES WILL BE QUITE A BIT COOLER.

WEAK HIGH PRESSURE BUILDS IN OVERNIGHT FOR LIGHT WINDS ALLOWING
TEMPERATURES TO DROP CLOSER TO AVERAGE.

AS UPPER LOW TRACKS ACROSS S CANADA MEMORIAL DAY A SHORT WAVE AND
ASSOCIATED SECONDARY COLD FRONT SWINGS THROUGH FA. INHERITED POPS
COVER FEATURE WELL ENOUGH AND WILL MAINTAIN. COOLEST TEMPERATURES
WILL BE ACROSS NORTH HALF OF FA IN STRONGER COLD ADVECTION AND
ANTICIPATED CLOUD COVER.

AVERAGE TO BLO AVERAGE TEMPERATURES TO CONTINUE INTO MIDWEEK WITH
OVERALL RAIN FREE PERIOD WITH SURFACE HIGH IN PLACE. NEXT SYSTEM
ACROSS CENTRAL PLAINS TUESDAY WITH GFS CLIPPING FAR SOUTHERN FA.
SREF AND ECMWF FARTHER SOUTH SO WILL KEEP FORECAST DRY FOR NOW.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

GFS/ECMWF/DGEX/GEM ALL IN REASONABLE AGREEMENT...BUT MEDIUM-RANGE
OPERATIONAL MODELS FALL INTO TWO CAMPS WITH TIMING OF SYSTEMS. THE
GFS/DGEX ARE MORE PROGRESSIVE AND FARTHER SOUTH WITH QPF THAN THE
SLOWER ECMWF/GEM SOLUTIONS. WILL FOLLOW HPC GUIDANCE...FAVORING THE
ECMWF/GEM OUTPUT...WHICH ALSO MAINTAINS BEST FORECAST CONTINUITY.

BASIC IDEA BRINGS TWO BURSTS OF SHORT-WAVE ENERGY THROUGH A RATHER
FAST ZONAL FLOW ALOFT. WILL TIME POPS WITH THESE WAVES...GIVING THE
BEST CHANCES FOR SHOWERS/THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY
MORNING AND AGAIN FRIDAY NIGHT INTO SATURDAY. TEMPERATURES THROUGH
THE PERIOD WILL BE A BIT COOLER THAN RECENT DAYS...WITH HIGHS IN THE
60S AND 70S AND LOWS PRIMARILY IN THE 40S.

&&

.AVIATION...

SIGNIFICANT UNCERTAINTY WITH RESPECT TO TIMING AND DURATION OF
THUNDERSTORMS THIS EVENING AND OVERNIGHT AT ALL TAF SITES. GIVEN
SLOW EASTWARD MOVEMENT OF COLD FRONT ACROSS CENTRAL ND/SD...REMOVED
MENTION OF CB/S THIS AFTERNOON AND DELAYED CONVECTIVE INITIATION UNTIL
AFTER 00 UTC (EXCEPT AT KDVL). CURRENT TAFS INCLUDE CB QUALIFIER AND
WILL NEED TO UPDATE/AMEND FORECAST ONCE/IF THERMAL CAP BREAKS AND
THUNDERSTORMS DEVELOP. WILL KEEP CEILINGS IN THE VFR RANGE FOR
NOW...BUT MVFR HEIGHTS ARE DEFINITELY A POSSIBILITY WITH HEAVIER
SHOWERS/STORMS.

OUTFLOW BOUNDARY FROM CANADIAN THUNDERSTORMS THIS MORNING HAS PLAYED
HAVOC WITH KDVL/KGFK WIND DIRECTION...BUT EXPECT WINDS TO SHIFT BACK
TO A MORE PREDOMINANT SOUTH-SOUTHEAST DIRECTION THIS AFTERNOON...
GUSTING TO AROUND 20 KTS. WINDS WILL SHIFT TO THE WEST-NORTHWEST
AFTER FRONTAL PASSAGE.
&&

.HYDROLOGY...
PRIMARY CONCERN WILL BE AMOUNT OF QPF WITH CFP OVERNIGHT INTO
SUNDAY. PROBLEM AREAS POTENTIALLY ACROSS DVL BASIN AND LOCALIZED
AREAS ACROSS NW MN WHICH RECEIVED HEAVY RAINFALL YESTERDAY.
OTHERWISE RED AND TRIBS STEADY OR FALLING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, May 29, 7:02 AM CDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 AM CDT SAT MAY 29 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
702 AM CDT SAT MAY 29 2010

...SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED THIS AFTERNOON
AND TONIGHT ROUGHLY WEST OF LINE FROM NEAR WARROAD MINNESOTA TO
FERGUS FALLS MINNESOTA. LARGE HAIL AND DAMAGING WINDS WILL BE MOST
LIKELY WITH THE THUNDERSTORMS. ALSO LOCALLY HEAVY RAIN WILL BE
POSSIBLE. THE STORMS WILL MOST LIKELY DEVELOP AFTER 3 PM CDT AND
SHOULD SETTLE DOWN AFTER 11PM CDT. THEREAFTER HEAVY RAIN WILL
CONTINUE TO BE A THREAT.

SOME THUNDERSTORMS WILL OCCUR THIS MORNING ALONG THE INTERNATIONAL
BORDER. THE STORMS ARE EXPECTED TO DIMINISH LATER THIS MORNING AND
ARE NOT EXPECTED TO BE SEVERE.

A COLD FRONT OVER WESTERN NORTH DAKOTA WILL MOVE INTO EASTERN
NORTH DAKOTA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THE FRONT BY MID AFTERNOON. THE COLD FRONT WILL MOVE EAST
AND SHOULD EXIT THE EASTERN ZONES BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Special weather statement, May 29, 6:17 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
617 PM CDT SAT MAY 29 2010

NDZ006-007-300015-
CAVALIER ND-TOWNER ND-
617 PM CDT SAT MAY 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOWNER AND
NORTHWESTERN CAVALIER COUNTIES UNTIL 715 PM CDT...

AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 16 MILES NORTH OF CANDO...OR 34 MILES WEST OF LANGDON...
MOVING TO THE NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
CLYDE AROUND 630 PM CDT.
CALVIN AROUND 635 PM CDT.
SARLES AROUND 640 PM CDT.
HANNAH AROUND 700 PM CDT.

THE STORM MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HOPKINS
Local storm report, May 29, 6:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
624 PM CDT SAT MAY 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             PEMBINA                 48.97N 97.25W
05/29/2010  E0.75 INCH       PEMBINA            ND   FIRE DEPT/RESCUE

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:32 PM CDTSevere Thunderstorm WarningFGFPembina28 min
May 29, 6:06 PM CDTSevere Thunderstorm WarningFGFPembina39 min

Nearby

Flash Flood Warnings in North Dakota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.